A Rare Cause of Hypoglycemia in a Non-Diabetic Patient: Insulin Autoimmune Syndrome
Presentation Number: MON 601
Date of Presentation: April 3rd, 2017
Aman Rajpal*, Laure Sayyed-Kassem and Baha M Arafah
UH Cleveland Medical Center/Case Western Reserve University, Cleveland, OH
Introduction: Insulin Autoimmune Syndrome (IAS) is defined as hyperinsulinemic hypoglycemia with high titers of anti-insulin antibodies and is a frequently reported cause of spontaneous hypoglycemia in Japan1, but rarely observed in Caucaseans2. Here we describe a Caucasian male affected by IAS following exposure to clopidogrel, a drug not previously known to cause hypoglycemia.
Clinical Case: A 79 year old Caucasian male with no known history of DM or exposure to insulin or its secretagogues had fasting and postprandial hypoglycemia. During one of the hypoglycemic episodes, he had a plasma glucose level of 45 mg/dl with corresponding serum insulin level of 40,000 mIU/ml and C-peptide level of 40 ng/ml with no evidence of intake of insulin or its secretagogues and also with negative imaging studies to localize an Insulinoma. The anti-insulin antibody titer was quite high at 59.3 nmol/L (0.00-0.02 nmol/L). While the total insulin levels were consistently high, free insulin levels determined by ultrafiltration or polyethylene glycol (PEG) precipitation were appropriate for ambient glycemia. The presumptive diagnosis of IAS was made on the basis of that data. In Japanese patients, the development of IAS was shown to be associated with the use of medications containing sulfhydryl group, other autoimmune disorders, plasma cell disorders and HLA DR4 subtypes1. On genetic testing, our patient was found to have HLA DRB1 * 0404 (HLA DR4 subtype). Review of the patient's drug intake revealed that he was started on Clopidogrel three weeks prior to onset of his symptoms. The chemical structure of Clopidogrel does not have a sulfydryl group: However, the active metabolite of the drug does have a sulfhydryl group. Clopidogrel was switched to a non-sulfhydryl anti platelet agent and the patient was started on glucocorticoid therapy along with small frequent low carb meals. Within few days the frequency of hypoglycemic episodes decreased, and the glucocorticoid therapy was tapered over the ensuing 3 months based on frequency of hypoglycemic episodes. After 4 months of discontinuing glucocorticoids he did not have any further hypoglycemic episodes and the total insulin and insulin antibody levels decreased to 18 uIU/ml and 0.23 nmol/L, respectively.
Conclusion: This case suggests that IAS should be considered in differential diagnosis of endogenous hyperinsulinemic hypoglycemia in seemingly well individuals, even when no drugs known to cause IAS were used. A very high total insulin levels with relatively low free insulin levels should raise the suspicion for IAS. Management of IAS includes discontinuation of offending agent, low carb diet and often the use of glucocorticoids. A clinical suspicion of IAS can avoid expensive imaging and unnecessary surgery in affected patients.
Nothing to Disclose: AR, LS, BMA